It’s been a few months since most of you heard from me. As some of you already know I fell ill late April (had type A and B flu) and since I’ve been trying to recover from it all. You can read more in depth here:
I ended up in the ER four times, the last one being in June where I stayed there for three days. They did all types of tests including MRIs, scans with contrast, a lot of blood work and I left with no answers. After a lot of research I found out that the medication (Lorazepam) given to me on my first ER visit (I went there because I was having shortness of breath and wasn’t sleeping) was causing me all these horrible ailments I described in my FB post. At the time I didn’t know that this drug was in the same family as Xanax. Over a decade ago I ended up in the ER because my body was going through big changes. I went cold turkey from alcohol, nicotine, and caffeine which caused my body to do funny things. I was 19 at the time and didn’t know what was happening so I ended up there. Since they couldn’t find the cause of my ailments they immediately gave me Xanax without any warning of it’s dependency and withdrawals. They literally were like “here take this and we’ll give you a prescription for it.” My body went through withdrawals the moment the first pill was out of my system and I spent months recovering from that horrible drug even though I was on it for a week or so.
I told the doctor from my first ER visit that I do not want anything like Xanax as my body didn’t take it well. She reassured me that I would be ok, it’ll be like taking a shot of whiskey so it’ll knock me out. I trusted her and took it. She said I could take it as a “as needed basis” so I only took it for 3 days to let my body catch up on rest but my body became dependent and that’s when all this hell started. Once my body became accustomed to the drug the withdrawals started to kick in. I didn’t understand what was happening, the drugs stopped working, I was worse. I ended up going to the doctor asking for sleeping pills because I would be up for days but I didn’t know that my insomnia along with the other horrible symptoms were from abruptly stopping the Ativan. I never amped up my dose for Ativan to make it work as it was before, even though it was suggested by my doctor. After many follow up visits, blood work, theories and dismissals, they never had an answer for my “bizarre” symptoms and I repeatedly asked “could it be the Ativan I’m taking?” and I was assured it wasn't. The rheumatologist, the sleep doctor and even the general doctor were eager to prescribe me more, “ Here’s another month’s worth”. These doctors were so eager to give out Xanax or Ativan like it’s freaking CANDY! And none, not one ever told me the risks/complications of it. One doctor told me “are you sure you don’t want to take a sample of Xanax?” Eddie and I looked at her at the same time as we were exiting and told her at the same time “NO!”
Despite my bad state I did a lot of research and discovered it was the drug. I knew I had to come off the drug but you can’t just stop it abruptly. I went through that on only the first three days and it was impossible so I had to get back on it (1mg at night) and begin a tapering process. For the next 2 months I had to go from 1mg nightly to 0.75mg to 0.50mg to 0.25mg to nothing. Some might say this was a fast taper but I was only on it for about 1 month and wanted off this drug asap. This was a whole other thing that I needed to hurl through if I wanted to recover from this and it wasn't going to be easy. Each time I tapered down my symptoms worsened until I leveled out, once I did I tapered again and the symptoms came back.
Each person is different so the recovery process varies. August 17 was my last dose and I’m finally on the road to recovery so my body now just needs time to heal. I found that meditation helps tremendously as well as benzobuddies.org. That website is great for support and reading people’s posts reassures me that all the weird symptoms I face day to day are all part of the recovery process. I’m on that road to recovery, I don’t know how long it’s going to take for my brain and nervous system to get back to normal but I’m happy I’m off that drug. It’s only a matter of time now.
For those of you going through this I’m so sorry for your pain. You are strong and resilient, you are a fighter. Know that time will heal you and it will come.